FDA: Lamotrigine Tied to Rare, Serious Immune System Reaction

Megan Brooks

Disclosures

April 25, 2018

The anticonvulsant medication lamotrigine can cause the rare but serious immune system reaction hemophagocytic lymphohistiocytosis (HLH), the US and Food and Drug Administration said today in a safety communication.   

The FDA said a warning about the risk for HLH will be added to the prescribing information on lamotrigine drug labels.

Lamotrigine is used alone or with other medicines to treat seizures in patients age 2 years and older. It is also indicated for maintenance treatment in patients with bipolar disorder to help stave off mood episodes (depression, mania or hypomania, and mixed episodes).

HLH is a hyperinflammatory syndrome that can lead to hospitalization and death, especially if not diagnosed and treated quickly. Diagnosis is often complicated because early signs and symptoms, such as fever and rash, are not specific, the FDA notes.  HLH may also be confused with other serious immune-related adverse reactions, such as drug reaction with eosinophilia and systemic symptoms (DRESS).

Lamotrigine was approved in 1994 and is available under the brand name Lamictal (GlaxoSmithKline) and in generic forms. In the 24 years since approval, the FDA has identified eight cases (two in the United States and six abroad) of confirmed or suspected HLH associated with lamotrigine in children and adults but says there are "likely additional cases" that they are unaware of.

There is "reasonable evidence" that lamotrigine was the cause of HLH in these eight cases, based on the timing of events and the order in which they occurred, the agency said. All eight patients required hospitalization and received drug and other medical treatments. One patient died.

The FDA recommends that patients taking lamotrigine who develop fever or rash be evaluated promptly; the drug should be stopped if HLH or another serious immune-related adverse reaction is suspected and an alternative cause for the signs and symptoms cannot be established.

Patients receiving lamotrigine should be advised to seek immediate medical attention if they experience symptoms of HLH.  HLH can be diagnosed if a patient has at least five of the following eight signs or symptoms:

Healthcare professionals are encouraged to report adverse events related to use of lamotrigine to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.  

For more news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....